Ohio, 2009

Tornado and Hail in Ohio, June 17, 2009

June 17, 2009 · NWS CLE · 4 events in 3 counties and zones

An area of low pressure tracked through Northern Ohio during the afternoon and evening hours of the 9th. Scattered showers and thunderstorms developed across north-central and northeast Ohio during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure tracked through Northern Ohio during the afternoon and evening hours of the 9th. Scattered showers and thunderstorms developed across north-central and northeast Ohio during the late afternoon and evening hours. Many of the thunderstorms became severe. A tornado was also confirmed in Wayne County Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 2:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 17, 2:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
341 PM EDT WED JUN 17 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST OF THE AREA THIS EVENING. HIGH
PRESSURE WILL BUILD IN FROM THE NORTHWEST THURSDAY. FRIDAY AND
WARM FRONT WILL MOVE INTO THE AREA FROM THE SOUTHWEST AHEAD OF
HIGH PRESSURE IN THE CENTRAL PLAINS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SURFACE TROF FROM NORTHWEST OHIO SW INTO ILLINOIS. WARM FRONT
ACROSS NORTHEAST OHIO TO A LOW IN SERN LOWER MICHIGAN. UPPER
DISTURBANCE MOVING ACROSS THE NRN PORTIONS OF THE AREA. SSWLY LOW
LEVEL INFLOW JET ACROSS THE SERN COUNTIES WHERE BEST INSTABILITY
IS CURRENTLY LOCATED WITH LIS OF -5 OR SO. BEST CHANCE OF
CONVECTION WILL BE IN THE MOST UNSTABLE AIR ACROSS THE EASTERN
HALF OF THE AREA. ALSO CONCERNED ABOUT DEVELOPMENT WITH THE
SURFACE TROF TO THE WEST ALTHOUGH WESTERLY FLOW AHEAD OF AND
BEHIND THE BOUNDARY SO CONVERGENCE IS LIMITED. DYNAMICS ALSO A BIT
IN FRONT OF THE FEATURE. WILL GO WITH CHANCE POPS WEST QUICKLY
RAMPING UP TO CATEGORICAL CENTRAL AND EAST. WILL LOWER POPS A BIT
AFTER 06Z AS DIURNAL FORCING AND DYNAMIC FORCING DECREASES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
WILL INCLUDE A SMALL CHANCE FOR MAINLY MORNING SHOWERS FAR
NORTHEAST FOR EXITING SYSTEM. TO THE WEST MOISTURE AND INSTABILITY
BEGIN TO INCREASE LATE IN THE DAY FROM THE SOUTHWEST AHEAD OF THE
APPROACHING WARM FRONT SO WILL HAVE CHANCE POPS FOR THAT.
OTHERWISE SHOULD BE DRY WITH HIGH PRESSURE BUILDING IN FOR THE
DAY. THURSDAY NIGHT AND FRIDAY THE WARM FRONT WILL CONTINUE TO
MOVE TOWARD/INTO THE AREA. WILL BRING MID/HIGH CHANCE POPS BACK TO
THE AREA ON THURSDAY NIGHT AFTER MIDNIGHT. FRIDAY WILL INCREASE TO
LIKELY...CONTINUING INTO FRIDAY NIGHT. SATURDAY THE NAM AND GFS
SHOW SOME DIFFERENCES IN THE UPPER SYSTEM MOVING ACROSS THE GREAT
LAKES WITH THE NAM STRONGER OF THE TWO. WILL NEED TO CONTINUE WITH
SHOWERS IN THE FORECAST WITH CHC POPS WEST AND LIKELY POPS EAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPPER LEVEL RIDGE WILL BUILD SLOWLY EAST TOWARD THE AREA OVER THE
EXTENDED PERIODS INTO NEXT WEEK BUT WILL BECOME NEARLY STATIONARY BY
WEDNESDAY.  LOW IS PROGGED TO MOVE OFF THE DELMARVA COAST AND THEN
BEGIN TO RETROGRADE BACK WEST TOWARD THE AREA. I THINK THE STRENGTH
OF UPPER LEVEL RIDGE SHOULD KEEP SHOWERS AND EXTENSIVE CLOUD COVER
FROM ADVANCING AS FAR WEST AS THE FORECAST AREA.

THE UPPER LEVEL RIDGE WILL SET UP A WARMING TREND WELL INTO THE
EARLY PART OF THE WEEK AS 1000 TO 500 MB THICKNESS INCREASES TO THE
570S. WITH CLOSE PROXIMITY OF UPPER LEVEL RIDGE IN THE
WEST...FORECAST AREA SHOULD REMAIN UNDER HIGH AND DRY CONDITIONS
MONDAY THROUGH THE END OF THE PERIOD. SOME LINGERING SHOWERS OVER
THE EAST ON SUNDAY WILL PULL OUT OF THE AREA.

I BUMPED UP TEMPERATURES A FEW DEGREES IN BOTH THE HIGHS AND LOWS.
LATEST GUIDANCE IS STARTING TO TREND TOWARD A WARMER SOLUTION AND
THIS MAKES SENSE DUE TO STRONG SUBSIDENCE EXPECTED TO DEVELOP.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
GENERALLY MVFR TO IFR CONDITIONS EXPECTED ACROSS THE AREA THIS
AFTERNOON NORTHEAST OF THE WARM FRONT. SOUTHWEST OF THE FRONT
CONVECTION IS DEVELOPING AS AIR MASS IS GRADUALLY DESTABILIZING AS
BREAKS OF SUN DEVELOP. THEN...WITH ALL OF THE RAIN OVER THE AREA
THIS MORNING AND AFTERNOON...MOIST AIR GROUND AND MOIST AIR MASS
WILL LIKELY CAUSE STRATIFORM CLOUDS TO DEVELOP WITH IFR CONDITIONS
THROUGH THE NIGHT. GRADUAL IMPROVEMENT EXPECTED FROM WEST TO EAST
IN THE MORNING WITH LINGERING MVFR IN THE EAST DURING THE MORNING
HOURS. WINDS EXPECTED TO BE MAINLY SOUTHWEST DIRECTION FROM
CLEVELAND TO AKRON CANTON AND WEST WHILE SOUTHEAST FLOW CONTINUES
NORTHEAST OF THAT LINE.

OUTLOOK...THURSDAY VFR. SCATTERED NON VFR CONDITIONS LIKELY WITH
SHOWERS/THUNDERSTORMS THURSDAY NIGHT INTO SATURDAY. SUNDAY AND
MONDAY VFR.

&&

.MARINE...
LOW PRESSURE IS JUST NOW MOVING OVER THE WEST END OF LERI.
ASSOCIATED WARM FRONT HAS MADE IT PAST KCLE WITH WINDS BECOMING SW
BEHIND THE FRONT.  THE LOW WILL MOVE EAST ACROSS THE LAKE TONIGHT
WITH WINDS QUICKLY BECOMING W BEHIND THE LOW.  S TO SE FLOW WILL
PERSIST ON THE EAST END MOST OF THE NIGHT.  THE LAKE WILL BE BETWEEN
SYSTEMS ON THURSDAY WITH W TO NW FLOW BECOMING LIGHT BY THE END OF
THE DAY.  ANOTHER LOW WILL APPROACH FROM THE W ON FRIDAY. STILL SOME
QUESTION AS TO WHAT TRACK THIS LOW WILL TAKE.  LATEST CONSENSUS IS
THAT THE LOW WILL PASS TO THE N OF THE LAKE FRIDAY NIGHT INTO
SATURDAY.  WINDS ON THE LAKE WILL START OUT SE FRIDAY AND THEN
BECOME SW BEHIND A WARM FRONT SET TO LIFT N OVER THE REGION.  W TO
NW FLOW STRONG ENOUGH FOR A POSSIBLE SMALL CRAFT ADVISORY CAN BE
EXPECTED FOR SATURDAY WITH LESSENING WINDS ON SUNDAY.  LIGHT FLOW
EXPECTED FOR MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...KUBINA
Hazardous weather outlook, Jun 17, 3:04 AM EST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
404 AM EDT WED JUN 17 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-180815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
404 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AS A COLD FRONT MOVES
THROUGH THE REGION THIS AFTERNOON AND EVENING. SOME STORMS COULD
BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SERIES OF DISTURBANCES WILL MOVE THROUGH THE REGION THURSDAY
NIGHT AND FRIDAY. STRONG TO SEVERE STORMS COULD OCCUR THURSDAY
NIGHT AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The radar

The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mahoning

When
June 17, 4:30 PM EST
Where
Mahoning County, Beloit
Measured
0.88 in hail
Reported by
Public
Coordinates
40.920, -81.000

Nickel size hail was observed.

Hail, Holmes

When
June 17, 4:43 PM EST
Where
Holmes County, 2.42 mi NE of Winesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.645, -81.667

Nickel size hail was observed.

Tornado, Wayne

When
June 17, 6:27 PM EST to 6:31 PM EST
Where
Wayne County, 3.11 mi N of Madisonburg to 1.55 mi SW of Smithville
Rating
EF0
Path length
3.84 mi
Path width
100 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
40.895, -81.930

EF0 tornado was confirmed by NWS storm survey. The tornado followed an intermittent path approximately 4 miles long just west of Smithville. Over two dozen trees were snapped along the path of the storm. The tornado destroyed a garden shed on Honeytown Road, causing damage to several trees and scattering debris up to a mile away. The tornado left a well defined path through an adjacent potato field.

Thunderstorm Wind, Wayne

When
June 17, 7:12 PM EST
Where
Wayne County, 0.61 mi NNW of Mt Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.708, -81.706

Several trees were reported down on Wenger Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyThe tornado archive for Ohio, 2009Warnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189233, 182800, 166412, 182803.